Apr 26, 2007
I'm thinking of being part of a clinical research study that includes the new medication MK-0518. My numbers are the following t-cells 636 and Viral Load 7,000 (My t-cells and Viral load have remained the same for the past year). The reason why i have decided to go on meds is because during the last eight months i have gotten really sick. I have had stomach flu twice, and gotten the flu a couple of times, and gotten sty's on both of my eyes. I don't remember ever gotten this sick before. My question is the following: Would it be better to start medication with Atripla, then it would on MK-0518? My concern is that since MK-0518 is as effective on naive treatment patients and resistant patients, wouldn't i become resistant to all the other HIV medication if i go MK-0518?
| Response from Dr. Wohl
MK-0518 is the MErck integrase inhibitor - now named raltegravir. It works in a way that no other HIV med does by preventing DNA made by HIV from integrating (becoming part of) our own DNA in our T-cells.
Therefore, in the event you did for some reason become resistant to this medication there would not be cross resistance to other HIV meds available now as they work in a completely different way. Resistance to other available HIV meds is not an issue for this medication, in fact, it is more of an issue with Atripla since IF you develop resistance to the drugs in this combination you will likely 'burn' some other HIV meds (e.g. viramune, 3TC). However, please appreciate that if you take your meds as directed the risk of failure and resistance is very very low.
The trial you are considering is trying to figure out whether it is better to start with raltegravir plus Truvdad or with Atripla. This is a question many people are interested in. So, by joining this study you will help us find out the answer. While, you get access to potent HIV meds and close follow-up it is important that you enter this study recognizing you are helping not only yourself but also others.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sex With A Prostitute Afraid I Have HIV
- Ache In Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
- Flu Symptoms After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Groin Pain After Giving A Bj Worried I Have HIV
- HIVpain In Penis After Touching Dried Blood Sign Of HIV AIDS
- Itchy Rash After Oral Sex Form Sex Worker Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.